Brain MRI Allergic Reaction Results in Lawsuit Against Maker of Gadiolinium Contrast Dye
Following a brain MRI with contrast, side effects of the gadolinium dye used to enhance the images allegedly caused a Louisiana woman to suffer an allergic reaction and other complication that caused her to be hospitalized.
In a product liability complaint (PDF) filed in the U.S. District Court for the Eastern District of Louisiana on May 30, Nicole Russell and her husband, Andy, indicate that the gadolinium contrast dye used during her MRI was defective and unreasonably dangerous, causing her to suffer severe, disabling and disfiguring injuries to her entire body.
The lawsuit was filed against various manufacturers of gadolinium-based contrast agents (GBCA); including GE Healthcare, Bayer, Tyco Healthcare, Mallinckrodt, Inc. and Bracco Diagnostics, Inc.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Russell indicates that she was given an IV that included a number of medications when she underwent a brain MRI in May 2017, including the contrast dye Gadavist. According to allegations raised in the lawsuit, Russell began suffering from an allergic reaction, and ultimately had to be re-admitted to the hospital on a number of occasions due to complications from the brain MRI allergic reaction.
“Upon information and belief, the GBCAs produced by Manufacturing Defendants and used by Petitioner, is defective in its design or formulation in that it is not reasonably fit, suitable, or safe for its intended purpose and/or its foreseeable risks exceeded the benefits associated with its design and formulation,” the lawsuit states.
Gadavist and other gadolinium contrast dye products are used during millions of MRI and MRA exams nationwide, to help enhance and improve the images. However, the injections have been linked to reports among some patients of persistent symptoms that may develop within hours or weeks after an MRI contrast dye, known as Gadolinium Deposition Disease, which may result in severe headaches, bone and joint problems and excruciating pain that may progress to inhibit the ability to use the arms, legs, hands, feet and other joints.
The case joins a growing number of MRI contrast dye lawsuits filed in recent months by individuals who have suffered similar allergic reactions or complications from gadolinium. However, the size and scope of the litigation is expected to continue to increase over the coming weeks and months, as individuals learn that painful problems following an MRI with contrast may be a result of the contrast dye.
Concerns About Gadolinium Deposition Disease
Warnings about risks associated with the use of Gadavist and other gadolinium contrast dyes among individuals with an acute kidney injury or chronic kidney disease were previously issued about 10 years ago. However, gadolinium deposition disease is seen among patients with normal kidney function.
In recent years, several studies have found evidence that gadolinium from MRI contrast dyes may build up in the brain, leading the FDA to require more thorough research to help determine whether further restrictions need to be placed on the use of the contrast agents.
In December 2017, the FDA issued a drug safety communication for Omniscan and other gadolinium-based contrast agents, including Gadavist, OptiMark, Magnevist and others, providing new information about the risk of gadolinium retention and potential side effects, even for individuals with normal kidney function.
The manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.
The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.
Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.
In the coming months, as more individuals contact lawyers about MRI contrast problems that may be the result of gadolinium allergic reactions or toxicity, the size and scope of the litigation is expected to increase dramatically.
cathySeptember 30, 2019 at 12:24 am
I had 2 MRI with contrast may 2017 hip and brain and now have tremors bone pain and dememtta had no problems till mris with contrast had insomnia skin burning and dry eyes cognitive decline hair loss fatigue stutter head ache night sweats
CheryleJanuary 29, 2019 at 11:37 am
Thank you for taking the time to read my statement/e-mail.I appreciate your valuable time.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.